Demand for popular weight-loss drugs, such as semaglutide and tirzepatide, remains high, but some patients on the drugs are now discovering an unwanted side effect: facial aging, Amy Synnott writes for the New York Times.
In recent months, new weight-loss drugs, which were originally developed as diabetes medications, have been growing in popularity. These medications include Novo Nordisk's semaglutide, branded as Ozempic for diabetes and Wegovy for obesity, and Eli Lilly's tirzepatide, branded as Mounjaro for diabetes, and can help people control their appetite and food intake.
"Everybody is either on it or asking how to get on it," said Paul Jarrod Frank, a dermatologist in New York. "We haven't seen a prescription drug with this much cocktail and dinner chatter since Viagra came to the market."
As interest in these medication increases, some patients who are not obese and do not have diabetes are seeking off-label use of the medications. Doing so may increase a patient's risk of experiencing rare but serious side effects include thyroid cancer, pancreatitis, and kidney failure.
Because they are not part of the group of patients the drugs were initially approved for, patients who want to use the medications for casual or periodic weight-loss often have to cover the cost out-of-pocket instead of relying on insurance. Without insurance, these drugs can cost around $1,000 or more a month.
The high demand for the drugs has also led to supply shortages, leaving some patients with diabetes and obesity unable to fulfill their prescriptions.
According to Synnott, wealthy patients who have used Mounjaro or other similar drugs have seen significant results while on the treatment.
For example, Jennifer Berger, a 41-year-old fashion merchandiser in New York, struggled for months to lose the last 20 pounds of weight she gained during her pregnancy with her first child. " I was doing a mix of cardio and weights three to five times a week, tracking everything I ate, and I still couldn't lose that last bit of baby weight," she said.
However, after going on Mounjaro, Berger was able to lose 20 pounds in three months. "It was like flipping a switch," she said. "I would look at food and it wasn't even appealing, and I am someone who loves food! I almost had to remind myself to eat."
Although Berger was able to lose weight quickly, there was also an unintended side effect of her fast progress: her face was now gaunt, and she looked much older.
"I remember looking in the mirror, and it was almost like I didn't even recognize myself," Berge said. "My body looked great, but my face looked exhausted and old."
According to Oren Tepper, a plastic surgeon in New York, it's common for weight loss to deflate parts of the face, which then leads to a more aged appearance. "When it comes to facial aging, fat is typically more friend than foe," he said. "Weight loss may turn back your biological age, but it tends to turn your facial clock forward."
Frank, who has dubbed the condition "Ozempic face," noted that he "see[s] it every day in [his] office" with patients who come in asking for facial fillers after suddenly losing significant amounts of weight.
Dhaval Bhanusali, another dermatologist in New York, said his office has seen the same trend. "We are seeing more and more patients on the medications coming in," he said. "Generally, it's people in their 40s and 50s who are losing significant amounts of weight and are concerned about facial aging and sagging that occurs as a result."
"The success rates [for these weight-loss drugs] are astonishing," Tepper said. "For many patients, it's like suddenly winning a lottery Mega Millions. But then they realize there's a tax that comes with it—the loss of fat in the face—so it may not be quite the windfall they imagined."
Overall, the combination of weight-loss drugs and facial fillers or plastic surgery has become more common among certain patients who have enough money to afford the high cost of both. "It's the drug of choice these days for the 1 percent," Frank said. (Synnott, New York Times, 1/24)
Create your free account to access 2 resources each month, including the latest research and webinars.
You have 2 free members-only resources remaining this month remaining this month.
Never miss out on the latest innovative health care content tailored to you.